Medications and Sun Sensitivities
By Brad Stapley, PharmD
Living in the desert we are faced with sun exposure every day and often times, extended exposure. There are dozens of medications and over-the-counter drugs that can cause sun sensitivity even in the shortest of exposure.
Two of the most common sun sensitivities are:
Photo-allergy; This reaction is caused when the skin is exposed to sun after specific medication or compounds are applied to the skin topically. The UV light causes a structural change in the exposed drug, which causes a production in antibodies. This reaction is generally manifested in a rash which may be delayed by several days & can spread to areas not exposed.
Photo-toxicity; The most common type of sun-sensitivity reaction is much more broad reaching and can occur when medications are injected, taken orally, or applied to the skin topically. The drug absorbs the UV light, releasing it into the skin which causes cell death. Symptoms may appear immediately or be delayed for several days. These symptoms generally manifest in what appears as a mild to moderate sun-burn and can include water blisters, a raised rash, and itching. In extreme cases, symptoms can persist for up to 20 years after the medication is stopped.
Can Sunscreen help?
Absolutely, EXCEPT under very unusual circumstances. The best advice I can give is that if you are taking any of the medications listed, keep your sun exposure to a minimum. In extreme cases, some ingredients in certain sunscreens may cause photosensitizing reactions and can intensify symptoms.
Many medicines can cause photosensitivity. If you have concerns, check with your pharmacist.
Remember, your pharmacist is your most accessible medical professional.
Medications causing the most trouble:
- Acne Medications
- Anti-inflammatory medicines
- Cholesterol and Blood pressure medicine
- Diabetic medicines